Virginia, 2014Winter Weather in Virginia, December 4 to 5, 2014
December 4 to 5, 2014 · NWS LWX · 4 events in 4 counties and zones
A passing upper level disturbance triggered light rain across the Mid-Atlantic. High pressure building south from New England resulted in a wedge of cold air, keeping surface temperatures at or just below freezing mainly at higher elevations, which resulted in areas of light ice accumulation.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing upper level disturbance triggered light rain across the Mid-Atlantic. High pressure building south from New England resulted in a wedge of cold air, keeping surface temperatures at or just below freezing mainly at higher elevations, which resulted in areas of light ice accumulation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 4, 2:53 PM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Dec 4, 2:53 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EST THU DEC 4 2014
.SYNOPSIS...
HIGH PRESSURE LINGERS ALONG THE NORTHEASTERN SEABOARD THROUGH
FRIDAY. LOW PRESSURE DRIFTS EAST ACROSS FROM THE MID-SOUTH STATES
FRIDAY NIGHT AND ACROSS THE MID- ATLANTIC SATURDAY. MORE HIGH
PRESSURE IS EXPECTED NORTH OF THE AREA EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
THE LEADING OF A REGIONAL-SCALE BATCH OF RAIN NOW SLIDING INTO THE
WINDWARD SIDES OF THE SRN/CNTRL APLCNS. HIGH PRESSURE TO OUR NORTH
WILL ACTUALLY STRENGTHEN AS IT MOVES EAST...FROM THE GREAT LAKES TO
NEW ENGLAND THIS EVE INTO EARLY FRI. THIS FEATURE WILL HELP TO
USHER-IN ANOTHER WEAK CAD SITUATION W/ INCOMING OVERRUNNING PRECIP
FROM THE WEST. THE PRECIP HOWEVER IS NOT ASSOCIATED W/ A LOW
PRESSURE SYSTEM...MERELY A MINOR UPPER WAVE CAUGHT IN THE ZONAL
UPPER PATTERN. THE MOISTURE LARGELY WAS DRAWN FROM THE GULF COAST
REGION AND WILL WANE IN THE COMING HRS AS THE FORCING WEAKENS.
TEMPS WILL HOVER IN THE 40S FOR MUCH OF THE AREA AND ONLY DROPPING
TO THE U30S EVEN ACROSS THE HIGHER TERRAIN AS RAIN APPROACHES AND
AFFECTS THE WRN HALF OF THE AREA. LATEST RUNS OF THE HRRR BRING IN
SEVERAL WAVES OF LIGHT RAIN OVER THE WRN ZONES OF THE APLCNS BUT
DISSIPATE MUCH OF THE ACTIVITY THAT ATTEMPTS TO REACH OR CROSS THE
NRN VA BLUE RIDGE. EVEN THOUGH YESTERDAY WAS A FAIRLY HUMID DAY IN
TERMS OF LOW LEVEL MOISTURE...A LARGE REGION OF DRY AIR IS MOVING
OVERHEAD - AS INDICATED BY THE 12Z KIAD SOUNDING. BELOW 850MB...
SUBSTANTIALLY LESS DRY BUT CONSIDERING THE INCOMING CIG HEIGHTS ARE
MOSTLY ABOVE 10KFT...IT WILL TAKE A WHILE FOR THE BOUNDARY LAYER TO
SATURATE AND FOR PRECIP TO REACH THE SFC.
BECAUSE OF THE RELATIVE WEAKNESS OF THE INCOMING WAVE...NOT
ANTICIPATING A GOOD COLD AIR SURGE FROM THE NORTH. A MORE POTENT LOW
PRES SYSTEM WILL BE GEARING UP EVEN FURTHER BACK TO OUR WEST TONIGHT
INTO TMRW...BUT NOT CLOSE ENOUGH TO MAXIMIZE THE CAD ABILITIES OF
THE NEW ENGLAND 1040MB HIGH. SOME IN-SITU DAMMING WILL BEGIN LATER
TONIGHT THAT WILL ALLOW TEMPS TO DECREASE TOWARD THE FREEZING MARK
BUT NOT QUITE GET THERE FOR MUCH OF THE AREA BY EARLY FRI MRNG.
LOOKING THRU AREA FORECAST SOUNDINGS USING 12Z GUIDANCE...NAM/GFS
BOTH INDICATE THE WARM NOSE FAIRLY ELEVATED - IN THE 5-8KFT RANGE
AND ALSO A POCKET OF DRIER AIR BELOW THE INVERSION THAT HANGS-IN
THRU MID MRNG MON.
LOW CONFIDENCE IN THE FREEZING RAIN POTENTIAL FOR SPECIFIC LOCATIONS
AND TIMING. NO HEADLINES FOR THIS UPCOMING FORECAST UPDATE...W/ AN
EMPHASIS ON A LIGHT WINTRY MIX FOR THE HIGHER TERRAIN INTO THE
OVERNIGHT HRS. HEADING INTO THE PREDAWN HRS...ONLY POCKETS OF FZRA
ARE EXPECTED AND MAINLY IN A SHALLOW LAYER FOR SPECIFIED HIGHER
RIDGELINES IN THE POTOMAC HIGHLANDS AND POSSIBLY SOME SHELTERED VLYS
W/ COLD AIR TRAPPING. MAY HAVE SUPER-COOLED RAIN IN THE ABSENCE OF A
STRONGER COLD/DRY PUSH FROM THE NORTH. THE INCOMING PRECIP ALSO
LOOKS TO BE VERY LIGHT AND INTERMITTENT AS THE FORCING FOR THE
PRECIP TAPERS OFF INTO THE EARLY MRNG HRS. WILL MONITOR THE INCOMING
PRECIP...TEMP TRENDS...AND NEWER GUIDANCE FOR POTENTIAL WINTER
HEADLINES.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
WV OF LOPRES IN THE MID OHVLY SAT MRNG WL MARCH ACRS THE CWFA DURING
THE DAY. ECMWF TRENDING SLOWER/FURTHER S THAN CONSENSUS. WL NOT BE
JUMPING ON BOARD YET. INSTEAD...KEEPING FCST MID-PACK. REGARDLESS...
SAT LOOKING LIKE A WET DAY FOR AREA AS 40 KT H8 FLOW AHD OF LOW WL
SUPPLY NOT ONLY MSTR BUT THTE RDG/UPGLIDE TO WRING IT OUT. CAT POPS
AREAWIDE...SPCLY E WHERE LLJ RESIDES.
CFP SAT LT AFTN-EVE. DRY AIR CRASHES IN BEHIND...WHICH MEANS WL ALSO
HV SOME GUSTY WINDS. UPSLP POTL DOESNT LOOK THAT GREAT EITHER. CAN
SEE CLDS BANKING UP AGAINST THE WRN SLOPES...BUT COLUMN TOO
DRY/INVSN COMES TOO QUICK FOR PCPN. WL KEEP 20-25 KT GUSTS SAT
NGT...AND KEEP IT BREEZY INTO SUN.
HIPRES WL BLD SUN. ECMWF ONCE AGN SLOWER THAN GFS IN CLRG.
COMPROMISED A LTL DURING THE MRNG...OTRW WL HV A MOSUN-SUNNY DAY.
DUE TO TRACK OF LOW...DONT THINK WE/LL HV A CAD WEDGE TO DEAL
WITH...AND RAISED MAXT SAT INTO LWR 50S. STILL WONT BE A PLEASANT
DAY...JUST NOT AS COOL/RAW. LTLCG NCSRY SAT NGT-SUNDAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
DRY...COLDER AIRMASS WILL BUILD OVER THE MID ATLANTIC REGION
SUNDAY NIGHT. ON MONDAY THERE IS A SLIGHT CHANCE OF LIGHT RAIN
RETURNING AS THE SURFACE LOW STARTS MOVING TOWARD EASTERN CANADA.
CHANCE OF PRECIPITATION WILL INCREASE MONDAY NIGHT THHROUGH
TUESDAY WHEN AN STRONG SHORTWAVE CROSSES THE AREA. MAY BE ENOUGH
COLD AIR IN PLACE TO SUPPORT SCATTERED LIGHT WINTRY MIX WEST OF
THE BLUE RIDGE MONDAY NIGHT INTO TUESDAY MORNING.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
DENSE HIGH CLOUDS NOW OVERHEAD AND WILL CONTINUE TO BUILD FOR THE
COMING HRS THIS EVE. A FEW BATCHES OF RAIN WILL WORK THEIR WAY OVER
THE APLCNS AND TOWARD THE WRN DC SUBURBS BUT LARGELY DISSIPATE
BEFORE REACHING THE BLUE RIDGE. CIGS WILL CONTINUE TO DROP OVER THE
COURSE OF THE EVE/NIGHTTIME HRS BUT STAY W/IN VFR RANGES TO HIGH-END
MVFR BRIEFLY DURING THE PREDAWN FRI MRNG. HIGH PRESSURE MOVING NORTH
OF THE AREA WILL TURN SFC FLOW TO A MORE ELY DIRECTION THRU THE NEXT
SEVERAL HRS AND ESPEC INTO FRI MRNG. TEMPS WILL DROP BACK DOWN INTO
THE MIDDLE 30S FOR MOST AREAS OVERNIGHT AND ROUGHLY THE SAME
CONDITIONS FOR FRI AFTN W/ MORE RAIN SHOWERS MOVING IN FROM THE
WEST.
OUTLOOK...
SAT...MVFR-IFR CONDS LKLY AS LOPRES TRACKS OVER TERMINALS.
SUN-MON...VFR
TUE...MVFR PSBL.
&&
.MARINE...
A STRENGTHENING HIGH WELL TO OUR NORTH HAS DROPPED OFF WINDS TO A
LIGHT/VRB REGIME THIS AFTN AND WILL SWITCH THEM TO ELY OVERNIGHT
INTO FRI. SCA CONDITIONS NOT ANTICIPATED INTO FRI...W/ MORE RAIN
ARRIVING BY FRI AFTN/EVE.
SLY WINDS SAT AS LOPRES PASSES NEWD JUST W OF WATERS. WNDS WUD BE
GRADIENT DRIVEN. ATTM...THAT LOOKS TO BE BELOW SCA THRESHOLDS.
HWVR...THE GRADIENT WUD BE INCRSG SAT NGT IN THE WAKE OF THE LOW W/
A BETTER MIXED PROFILE AS WELL. SCA CONDS SEEMS LKLY SAT NGT...CONTG
INTO SUN. HV KEPT GRIDS BELOW GLW CRITERIA. GFS SUGGESTING OTRW.
WINDS WL BE RELAXING THRU SUN AFTN-EVE AS HIPRES BLDS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...HTS
NEAR TERM...GMS
SHORT TERM...HTS
LONG TERM...CEM
AVIATION...GMS/HTS
MARINE...GMS/HTS
Hazardous weather outlook, Dec 4, 3:09 PM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
309 PM EST THU DEC 4 2014
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-051000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
309 PM EST THU DEC 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SMALL CRAFT ADVISORIES ARE LIKELY ON THE MARYLAND PORTION OF THE
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER SATURDAY NIGHT AND
SUNDAY...AND MAY BE NEEDED THROUGH EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-051000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
309 PM EST THU DEC 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTRY MIX IS ANTICIPATED LATE TONIGHT. A LIGHT ICE ACCUMULATION
FROM FREEZING RAIN IS LIKELY ACROSS PORTIONS OF WESTERN MARYLAND...
THE ALLEGHENY AND POTOMAC HIGHLANDS OF WEST VIRGINIA AND VIRGINIA...
AND THE BLUE RIDGE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE THREAT FOR LIGHT FREEZING RAIN CONTINUES FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HTS
Winter Weather, Northern Virginia Blue Ridge
- When
- December 4, 5:00 PM EST to December 5, 12:00 PM EST
- Where
- Northern Virginia Blue Ridge forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 38.573, -78.412 (the zone’s center; the record gives no point)
Shenandoah National Park reported icing on roads with trace amounts of ice accumulations.
Winter Weather, Central Virginia Blue Ridge
- When
- December 4, 5:00 PM EST to December 5, 12:00 PM EST
- Where
- Central Virginia Blue Ridge forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 37.879, -79.034 (the zone’s center; the record gives no point)
Icing was reported on roadways in surrounding counties with mesonets reporting temperatures at or just below freezing and light rain on going.
Winter Weather, Western Highland
- When
- December 4, 5:00 PM EST to December 5, 9:00 AM EST
- Where
- Western Highland forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Icing was reported on roadways in surrounding counties with mesonets reporting temperatures at or just below freezing and light rain on going.
Winter Weather, Eastern Highland
- When
- December 4, 5:00 PM EST to December 5, 9:00 AM EST
- Where
- Eastern Highland forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Icing was reported on roadways in surrounding counties with mesonets reporting temperatures at or just below freezing and light rain on going.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Montana, December 4 to 5, 20141 death · 5 injured · 2 events
- Rip Current in Guam, December 4 to 5, 20141 death · 1 event
- High Surf in Hawaii, December 4 to 14, 201412 events
- Dense Fog in Arizona, December 4 to 9, 201411 events
- Dense Fog in Texas, December 4 to 5, 201410 events
- Winter Weather in West Virginia, December 4 to 5, 20148 events
- Dense Fog in Indiana, December 4 to 5, 20146 events
- Winter Weather in Maryland, December 4 to 5, 20142 events
- Dense Fog in Colorado, December 4 to 5, 20142 events
- Dense Fog in Arizona, December 4, 20141 event
- Ice Storm in Washington, December 4 to 5, 20141 event
- Ice Storm in Oregon, December 4 to 5, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551466, 551467, 551477, 551479.